Author: Sandy Brundage (OSU Medical Student Class of 2019) // Editor: Michael Barrie (OSU EM Assistant Professor)
A 56-year old woman presented to the ED for acute onset of shortness of breath with unilateral left leg swelling. PMH significant for a total knee replacement five days ago. Current medications include aspirin, lisinopril, metformin, labetalol and enoxaparin. CBC comes back with a platelet count of 30,000. Upon reviewing her chart, you notice that her platelet count prior to the surgery was 250,000. A lower extremity doppler confirms an acute deep venous thrombosis.
What is contributing to the development of thrombosis despite her medications and thrombocytopenia?
Heparin-induced Thrombocytopenia (HIT) is a Clinical Diagnosis:
- First-time heparin exposure within past 5 to 10 days OR repeat exposure within 1 day if first dose within past 100 days
- AND platelet count <150,000 OR drop of 30-50% from baseline
The HIT Expert Probability (HEP) score can refine clinical suspicion if the above criteria are not completely met. You can see the score in action here – https://www.mdcalc.com/hit-expert-probability-hep-score-heparin-induced-thrombocytopenia. Receiving
- Platelet factor 4 binds to heparin and changes conformation, triggering the production of antibodies
- IgG binds heparin-PF4 complex, activating platelets in a positive feedback loop
- Platelet removal + cytokine activation = Heparin induced thrombocytopenia
Confirm with ELISA or serotonin release assay (gold standard), but results can take 48 hours.
Start Treatment Before Confirmation:
- Stop all heparin products, including flushes
- Add “heparin allergy pending” to patient’s chart
- Reverse warfarin with Vitamin K if patient is taking warfarin
- Start argabotran or bivalirudin and continue until platelet count recovers to >150,000 or baseline
- Then give warfarin for 4 weeks to 3 months with target INR 2 – 3
If patient scores at least 4 points on the “4 Ts” scale: Thrombocytopenia, Thrombosis, Timing, and no oTher explanation, consider HIT. The “Heparin Induced Thrombocytopenia Expert Probability” can further refine your clinical suspicion.
Abel E, Doepker B, Burcham P et al. Heparin-Induced Thrombocytopenia. The Ohio State University Wexner Medical Center Clinical Practice Guidelines: 2016. Accessed Aug. 26, 2018.
Cohen RA, Castellano M, Garcia CA. Heparin Induced Thrombocytopenia: Case Presentation and Review. Journal of Clinical Medicine Research. 2012;4(1):68-72. doi:10.4021/jocmr751w. Accessed Aug. 26, 2018.
Murnan S, Slama R. Heparin Induced Thrombocytopenia (HIT): An ED Focused Review of the Literature. emDOCS: Aug 11 2016. Accessed Aug. 26, 2018.